The most damaging and therapeutically limiting adverse effect of long-term glucocorticoid therapy is impairment of bone formation. This effect is associated with a decrease in serum levels of osteocalcin, a marker of osteoblastic function. In fact, glucocorticoid administration is the most common cause of drug-induced osteoporosis. Most patients receiving chronic steroid therapy develop osteoporosis, particularly during the first year of therapy, and more than 50% will have a bone fracture. Trabecular bone is particularly affected.
Systemic glucocorticoid therapy increases the probability of osteoporosis even with dosages sufficiently low so as not to affect the hypothalamic-pituitary-adrenal axis. By enhancing bone resorption and decreasing bone formation, glucocorticoids decrease bone mass and increase the risk of fractures. The overall effects appear to be due to direct actions of glucocorti-coids on osteoblasts and to indirect effects, such as impaired Ca++ absorption and a compensatory increase in parathyroid hormone secretion. Inhibition of bone growth is a well-known side effect of long-term systemic glucocorticoid therapy in children with bronchial asthma, even in those receiving alternate-day therapy. Glucocorticoids can also augment bone loss, decreasing testosterone levels in men and estrogen levels in women by direct effects on the gonads and inhibition of gonadotropin release. Thus, patients taking glucocorticoids can also develop hypogonadism. It is recommended that all patients who receive long-term glucocorticoid treatment should have measurements of bone density, gonadal steroids, vitamin D, and 24-hour urinary Ca++. Deficiencies in either testosterone or estradiol increase bone loss and should be corrected if possible. Bisphosphonates (etidronate, alendronate, or risedronate) and calcitonin, which inhibit bone resorption, have become increasingly popular for treating osteoporosis.
Was this article helpful?